Big Thanks & another lithium question-

Discussion in 'General Parenting' started by klmno, Jan 7, 2008.

  1. klmno

    klmno Active Member

    My memory is not what it used to be and I can't find the posts where these things were listed, therefore, I'm not sure who (more than 1 person) to thank, but Thank you to:

    1) Whoever made me aware that a medication reaction could be the cause of difficult child staying up 30+ hours in a row and being impossible to deal with (this probably has him home instead of locked up right now)

    2) Whoever suggested exaggerating the urgency just a little to get the MDE reports/recommendations in my hands ( I finally got the report and today the Ed Spec volunteered to attend Friday's IEP meeting YIPEE!)

    3) Whoever posted recently on someone else's thread that they thought lithium hadn't helped (if I interpreted correctly) until they started weaning difficult child off lithium-

    which leads me to my question-

    difficult child was put on lithium and it completely stopped raging tendencies for a couple of mos. He couldn't go up in dosage because it caused him too much stomach sickness. He was switched to lithobid and depakote was added, to help with hyperness, restlessness, excessive talking, etc (lithium hadn't done much, if anything, for these things). Then, tendencies to rage started re-appearing, although difficult child was reeling himself in. I talked with psychiatrist about this- if lithium was really helping at all at this point- and the fact that between holidays and spring break is the hardest time for difficult child- he turns into a different person. On top of that, he normally gets good grades, but since he was changed to lithobid and depakote was added, grades plummeted. difficult child says he can't remember what he reads (this could be true based on neuropsychologist testing), and he's real sensitive about turning things in that aren't done very well (so he doesn't turn them in at all- even if completed). psychiatrist says to take 1 out of 3 lithobid pills a day away, but start it back at the first sign that things are going backwards. OK, well, this happened 4 days ago and difficult child raged tonight. Not as bad as it could be, but he wasn't reeling himself in so well. Now, he got very little sleep last night, which always makes him harder to deal with. I'm not sure- things were getting worse when he was taking his full dose- we can't add anything else (I don;t think) unless the lithium goes down. I don't know what to do except give it some time (how much time?) and if things are still getting worse, add the higher dosage back and see if that stops it or not. by the way, he's still taking his normal dose of depakote.

    What do you suggest? How long does it take to see a change in difficult child from a change in lithobid dosage?
  2. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    First of all, my daughter took Depakote and it made her "stupid" (her word). She couldn't think or retain anything so she refused to continue taking it. It could be the Depakote causing the cognitive dulling. Secondly, do you have regular blood levels drawn for both Depakote and Lithium? My son was on both--he had draws every two weeks and I made the doctor tell me the exact number of the level. I'd done a little homework on my own and wanted to judge for myself if this was a safe level that worked. Depakote did nothing for my son. Lithibod made him lethargic. However, he isnt bipolar--that was a misdiagnosis--so maybe that's why. Lithium is the mood stabilizer with the highest success rate however, for various reasons, the levels can go up and down so you have to keep careful track of it. Depakote too.
  3. smallworld

    smallworld Moderator

    I have no experience with Lithium. However, I do know that any medication change can cause instability in the short term until a settling out period occurs. I also know that difficult children, no matter what their age or medications, can have meltdowns when they get little sleep. So I guess I would advise a wait-and-see preiod before making a decision about medications. Except in extreme cases, there is never anything wrong with waiting a bit until you know what's really going on. You can also check in the psychiatrist by phone to see what he thinks.
  4. klmno

    klmno Active Member

    MM- difficult child has blood draws but not regularly- just when a dosage goes up. I'm not sure the exact amount of the lithium carbonate but at 900 mg/day he had barely crossed the therapuetic threshold, then he went up to 1200 and was getting toward the higher end of the range. He was sick the whole time he was on that dosage so psychiatrist changed him to lithobid and put him back down to 900 mg/day. He's on 500 mg of depakote a day. psychiatrist said typical therapeutic range for blood level was between 50 and 100 (or .5 and 1.0) and difficult child's is at 69 (or .69).

    Smallworld, you've been a big help several times, thanks!

    Do either of you have a medication you'd recommend that I asked psychiatrist about? We go back Jan 30 or 31.
  5. smallworld

    smallworld Moderator

    Typical therapeutic Depakote blood level for mood-disordered kids is 80 or 90, but some kids require as high as 100 to 125. Of course, clinical response also matters a great deal. When my kids got to a high dose (1000 mg -- blood level 125), they became more irritable and depressed.

    If depression is still an issue for your difficult child, you might want to ask the psychiatrist about Lamictal. It's been a great medication for two of my kids, and we're considering putting the third on it as well.
  6. klmno

    klmno Active Member

    Lamictol is the one that made him stay up 30+ hours straight. He wasn't on a good eating or sleeping schedule at the time- I wonder if he should try it again now that he's on "school schedule"?

    We had planned for difficult child to go up to 1000 mg of depakote but when he started on the 750 dosage, he became a different person- beyond rage and really wild-eyed and acting way out of control. That got lowered back down by me on my own because I was so frightened. psychiatrist said now that it's been in his system longer, he might not have the same reaction to a higher dosage. However, I'm concerned that the depakote is contributing to his loss of cognitive ability.
  7. Steely

    Steely Active Member

    In my experience, ANY medication change can cause instability in my difficult children brain, thus his behavior. The mood type stabilizers especially. So, it does not seem abnormal for your son to feel the effects of going down a dose on his Lithium. However, it will take some sustained time to just see if it is the bump in medications that is making him irritable, or if it is actually the lower dose.

    The Lithobid is the only thing that has made a noticeable impact in my son, however, when he was on Depakote and Lithobid his cognitive functions were impaired.

    I think your difficult child was the one who became manic on Lamictal, right? So maybe that would not be the best fit.

    Other medications that can help mood are the mood stabs like Topomax, Tegretol, Trileptal - none worked well for us.

    And anti-psychs like Seroquel, and Risperdal - both worked well for a time, but had icky side effects.

    Any & all of these can cause cognitive dulling.

    Clonidine has worked very well for us in reducing anger, however, I know in some it can make it worse.

    Unfortunately it is all a cr$p shoot.........because every metabolism is different.

    Good Luck, and do not be too anxious to d/c or increase a medication because he is having a hard time during the holidays. Sometimes it is simply environmental, and changing the metabolism can not take away what is physically going on.
  8. smallworld

    smallworld Moderator

    At what dose Lamictal did he stay up 30+ hours straight? That must have been scary!

    My son was just rxed Seroquel for mania, anxiety, depression and sleep. It is the first medication in a long time that has made a positive difference for him. Just thought I'd mention it as a possibility.